Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

On the number of ${L}_{\infty\omega_1}$-equivalent non-isomorphic models


Authors: Saharon Shelah and Pauli Väisänen
Journal: Trans. Amer. Math. Soc. 353 (2001), 1781-1817
MSC (2000): Primary 03C55; Secondary 03C75, 03E05
DOI: https://doi.org/10.1090/S0002-9947-00-02604-0
Published electronically: December 29, 2000
MathSciNet review: 1707477
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract:

We prove that if $\operatorname{ZF}$ is consistent then $\operatorname{ZFC} + \operatorname{GCH}$ is consistent with the following statement: There is for every $k < \omega$ a model of cardinality $\aleph_1$ which is $L_{\infty{\omega_{1}}}$-equivalent to exactly $k$non-isomorphic models of cardinality $\aleph_1$. In order to get this result we introduce ladder systems and colourings different from the ``standard'' counterparts, and prove the following purely combinatorial result: For each prime number $p$ and positive integer $m$ it is consistent with $\operatorname{ZFC} + \operatorname{GHC}$ that there is a ``good'' ladder system having exactly $p^m$ pairwise nonequivalent colourings.


References [Enhancements On Off] (What's this?)

  • [Cha68] C. C. Chang, Some remarks on the model theory of infinitary languages, The Syntax and Semantics of Infinitary Languages (J. Barwise, ed.), Lecture Notes in Math., 72, Springer-Verlag, Berlin, 1968, pp. 36-63. MR 38:3141
  • [Dic85] M. A. Dickmann, Larger infinitary languages, Model-theoretic Logics (J. Barwise and S. Feferman, eds.), Perspect. Math. Logic, Springer-Verlag, New York, 1985, pp. 317-363. MR 87g:03033
  • [EM90] Paul C. Eklof and Alan H. Mekler, Almost free modules, North-Holland Math. Library, 46, North-Holland, Amsterdam, 1990. MR 92e:20001
  • [ES96] Paul C. Eklof and Saharon Shelah, New nonfree Whitehead groups by coloring, Abelian Groups and Modules (Colorado Springs, CO, 1995), Lecture Notes in Pure and Appl. Math., 182, Dekker, New York, 1996, pp. 15-22.MR 98k:20091
  • [Gol93] Martin Goldstern, Tools for your forcing construction, Set Theory of the Reals (Ramat Gan, 1991) (H. Judah, ed.), Israel Math. Conf. Proc., 6, Bar-Ilan Univ., Ramat Gan, 1993, pp. 305-360. MR 94h:03102
  • [Pal77a] E. A. Palyutin, Number of models in ${L}_{\infty,\omega_1}$ theories, II, Algebra i Logika 16 (1977) 443-456, English translation, [Pal77b]. MR 58:21425b
  • [Pal77b] E. A. Palyutin, Number of models in ${L}_{\infty,\omega_1}$ theories, II, Algebra and Logic 16 (1977), 299-309. MR 58:21425b
  • [Sco65] Dana Scott, Logic with denumerably long formulas and finite strings of quantifiers, Theory of Models (Proc. 1963 Internat. Sympos., Berkeley, CA) (J. W. Addison, Leon Henkin, and Alfred Tarski, eds.), North-Holland, Amsterdam, 1965, pp. 329-334. MR 34:32
  • [She77] Saharon Shelah, Whitehead groups may be not free, even assuming CH, I, Israel J. Math. 28 (1977), 193-204. MR 57:9538
  • [She80] Saharon Shelah, Whitehead groups may not be free even assuming CH, II, Israel J. Math. 35 (1980), 257-285. MR 82h:03055
  • [She81a] Saharon Shelah, The consistency of $\mathrm{Ext}({G},Z) = Q$, Israel J. Math. 39 (1981), 74-82. MR 82k:03084
  • [She81b] Saharon Shelah, On the number of nonisomorphic models of cardinality $\lambda$ ${L}_{\infty,\lambda}$-equivalent to a fixed model, Notre Dame J. Formal Logic 22 (1981), 5-10. MR 82k:03054
  • [She82a] Saharon Shelah, On the number of nonisomorphic models in ${L}_{\infty,\lambda}$ when $\kappa$ is weakly compact, Notre Dame J. Formal Logic 23 (1982), 21-26.MR 84h:03093
  • [She82b] Saharon Shelah, Proper forcing, Lecture Notes in Math., 940, Springer-Verlag, Berlin-New York, 1982. MR 84h:03002
  • [She85] Saharon Shelah, On the possible number ${\rm no}({M})=$ the number of nonisomorphic models ${L}\sb {\infty,\lambda}$-equivalent to ${M}$ of power $\lambda$, for $\lambda$ singular, Notre Dame J. Formal Logic 26 (1985), 36-50. MR 86h:03072
  • [She86] Saharon Shelah, On the ${\rm no}({M})$ for ${M}$ of singular power, Around Classification Theory of Models, Lecture Notes in Math., 1182, Springer-Verlag, Berlin, 1986, pp. 120-134. MR 90a:03037
  • [She98] Saharon Shelah, Proper and improper forcing, second ed., Springer-Verlag, Berlin, 1998. MR 98m:03002
  • [SV] Saharon Shelah and Pauli Väisänen, On inverse $\gamma$-systems and the number of ${L}_{\infty,\lambda}$-equivalent, non-isomorphic models for $\lambda$ singular, J. Symbolic Logic 65 (2000), 272-284.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 03C55, 03C75, 03E05

Retrieve articles in all journals with MSC (2000): 03C55, 03C75, 03E05


Additional Information

Saharon Shelah
Affiliation: Institute of Mathematics, The Hebrew University, Jerusalem, Israel and Rutgers University, Hill Ctr-Busch, New Brunswick, New Jersey 08903
Email: shelah@math.huji.ac.il

Pauli Väisänen
Affiliation: Department of Mathematics, P.O. Box 4, 00014 University of Helsinki, Finland
Email: pauli.vaisanen@helsinki.fi

DOI: https://doi.org/10.1090/S0002-9947-00-02604-0
Keywords: Number of models, ladder system, uniformization, infinitary logic, iterated forcing
Received by editor(s): April 28, 1997
Published electronically: December 29, 2000
Additional Notes: The first author thanks GIF for its support of this research, and also the University of Helsinki for funding a visit of the first author to Helsinki in August 1996. This is his paper number 646.
This paper is the second author’s Licentiate’s thesis. The second author did his share of the paper under the supervision of Tapani Hyttinen.
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society